Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 140, NWS Glasgow, MT

August 14, 2016Garfield County, McCone County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Aug 14, 2016, 4:24 PM MDT for Garfield County, McCone County, Montana. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2016, 4:24 PM MDT (22:24 UTC)
Expired
Aug 14, 2016, 5:30 PM MDT
In force
66 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Garfield County, MT, McCone County, MT

The radar

The Glasgow radar (KGGW), 85 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.4 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2016-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2016-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
2348 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:32 PM MDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 14, 2:32 PM MDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
232 PM MDT SUN AUG 14 2016

.SHORT TERM...for northeast Montana...tonight through Tue...

For lack of a better classification, a dirty near zonal flow has
set up over the northern Rockies and northern high plains regions.
Just enough moisture and instability seem present to set off a
few isolated showers and small embedded thunderstorms. Near and
short term models have tried unsuccessfully to pin down the timing
and placement of this precipitation today. Tried to blend the best
consensus I could find. Regardless, overall impacts are expected
to be brief it any at all.

This uncertain dirty near zonal flow with isolated precipitation
will continue tonight through Monday morning when the flow aloft
turns more from the northwest.

Monday night through Tuesday, this northwest flow aloft will
signal the arrival of a short-wave ridge of high pressure and
bring hot and dry weather to the area into mid-week.

BMickelson

.LONG TERM...Tue night through Sun...

12z guidance showing a bit more detail into this period in regards
to pops/weather. The ECMWF and GEM are on board with the upper low
bring wetting rains to central Montana that drifts south then
skirts our southern zones Thursday/Thursday night. GFS however was
a bit faster and drier. Adjusted pops accordingly. Rest of
forecast looked good. TFJ

Previous Discussion...
Latest 00z model solutions are continuing on with previous thinking
as far as the big picture goes. An upper ridge over the Northern
High Plains Tuesday night and Wednesday will flatten and push
downstream as a trough sets up as a replacement by Thursday. This
will mean increasing chances for showers and thunderstorms by
midweek and beyond. While agreement exists on this broad depiction
among model solutions, placement of shower activity as well as
intensity is less certain.

The trough axis will likely slide east by the weekend, allowing
for northwest flow aloft to become established. At this time,
shower chances should decrease, though slight chances will remain
due to potential embedded shortwave impulses in the upper flow.
Nevertheless, the lower heights on the backside of the trough will
ensure relatively cooler temperatures remain in place.

Very late into the extended period, a new ridge may develop. This
means rising heights, drier weather, and warming temperatures once
again. As this is looking out into day 7 or 8, perhaps even
further, confidence is low on timing and details of that pattern
shift at this time. Maliawco

&&

.AVIATION...

Expected Flight Category: VFR

Mostly clear to partly cloudy skies with ceilings around 10kft
will prevail across the region today. Some isolated to scattered
showers and thunderstorms may move through portions of the area
this afternoon and evening, mainly impacting GGW and OLF. With a
ridge of high pressure over eastern Montana, winds will continue
to generally be light and variable over the next couple of days.

Bigelbach

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Aug 14, 3:25 PM MDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
325 PM MDT SUN AUG 14 2016

MTZ016-059-142215-
NORTHERN PHILLIPS MT-CENTRAL AND SOUTHEAST PHILLIPS MT-
325 PM MDT SUN AUG 14 2016

...SPECIAL WEATHER STATEMENT...

AT 324 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTHWEST OF LORING...OR 17 MILES NORTH OF MALTA...MOVING
SOUTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
PHILLIPS COUNTY.

LAT...LON 4860 10762 4839 10793 4861 10812 4867 10802
TIME...MOT...LOC 2124Z 315DEG 12KT 4859 10802

MICKELSON
Special weather statement, Aug 14, 4:13 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
413 PM MDT SUN AUG 14 2016

MTZ022-023-142300-
GARFIELD MT-MCCONE MT-
413 PM MDT SUN AUG 14 2016

...SPECIAL WEATHER STATEMENT...

AT 412 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHWEST OF FLOWING WELLS REST AREA...OR 25 MILES EAST OF
JORDAN...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLOWING WELLS REST AREA AND VAN NORMAN.

LAT...LON 4737 10652 4750 10649 4753 10597 4722 10614
TIME...MOT...LOC 2212Z 284DEG 11KT 4741 10637

MICKELSON

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:25 PM MDTSpecial Weather StatementGGWPhillips50 min
Aug 14, 4:13 PM MDTSpecial Weather StatementGGWMcCone47 min
Aug 14, 5:06 PM MDTSevere Thunderstorm WarningGGWMcCone, Prairie54 min
Aug 14, 5:23 PM MDTSpecial Weather StatementGGWPrairie52 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.